Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 4, NWS La Crosse, WI

May 24, 2019Houston County, Minnesota; Allamakee County, Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at May 24, 2019, 7:37 PM CDT for Houston County, Minnesota; Allamakee County, Winneshiek County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2019, 7:37 PM CDT (00:37 UTC)
Expired
May 24, 2019, 8:15 PM CDT
In force
38 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Allamakee County, IA, Winneshiek County, IA, Houston County, MN

The radar

The La Crosse radar (KARX), 36 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

615 
WUUS53 KARX 250037
SVRARX
IAC005-191-MNC055-250115-
/O.NEW.KARX.SV.W.0004.190525T0037Z-190525T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
737 PM CDT Fri May 24 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northwestern Allamakee County in northeastern Iowa...
  Northern Winneshiek County in northeastern Iowa...
  Houston County in southeastern Minnesota...

* Until 815 PM CDT.

* At 736 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles southwest of Brownsville to Caledonia to
  near Canton, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Caledonia around 740 PM CDT.
  Brownsville around 745 PM CDT.
  Hokah around 755 PM CDT.
  La Crescent and Spring Grove around 800 PM CDT.

Other locations impacted by these severe thunderstorms include
Hesper, Highlandville, Quandahl, Riceford, County 5 And Peyton Road,
Bluffton and Locust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4335 9201 4350 9187 4350 9173 4361 9173
      4378 9146 4384 9128 4379 9126 4378 9124
      4371 9127 4361 9127 4358 9123 4354 9125
      4351 9122 4341 9159
TIME...MOT...LOC 0036Z 232DEG 37KT 4362 9138 4364 9153 4346 9194 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

CA
1 follow-up statement
988 
WWUS53 KARX 250101
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
801 PM CDT Fri May 24 2019

IAC005-191-250111-
/O.CAN.KARX.SV.W.0004.000000T0000Z-190525T0115Z/
Allamakee IA-Winneshiek IA-
801 PM CDT Fri May 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ALLAMAKEE AND
NORTHERN WINNESHIEK COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for northeastern
Iowa...southeastern Minnesota...and southwestern and west central
Wisconsin.

LAT...LON 4378 9146 4384 9128 4377 9124 4371 9127
      4361 9127 4358 9123 4354 9125 4351 9122
      4350 9126 4350 9173 4361 9173
TIME...MOT...LOC 0101Z 232DEG 37KT 4377 9111 4379 9126 4361 9167 

$$

MNC055-250115-
/O.CON.KARX.SV.W.0004.000000T0000Z-190525T0115Z/
Houston MN-
801 PM CDT Fri May 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR HOUSTON COUNTY...

At 801 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Coon Valley to La Crosse to near
Spring Grove, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
     La Crescent and Hokah around 805 PM CDT.

Other locations impacted by these severe thunderstorms include County
16 And 4 Corners Drive, Mound Prairie, Riceford, County 5 And Peyton
Road, Newhouse, Dun Romin Park Campground and Eitzen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for northeastern
Iowa...southeastern Minnesota...and southwestern and west central
Wisconsin.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4378 9146 4384 9128 4377 9124 4371 9127
      4361 9127 4358 9123 4354 9125 4351 9122
      4350 9126 4350 9173 4361 9173
TIME...MOT...LOC 0101Z 232DEG 37KT 4377 9111 4379 9126 4361 9167 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:50 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 24, 5:50 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
550 PM CDT Fri May 24 2019

.SHORT TERM...(This evening through Saturday)
Issued at 248 PM CDT Fri May 24 2019

At 2 PM, currently monitoring a warm sector across central Iowa. The
RAP continues to bring this warm sector northward into northeast
Iowa and southwest Wisconsin. As this occurs, the surface-based
CAPE is expected to climb into the 2-3K range by late afternoon.
There will be sufficient deep shear for the potential develop of
supercells between 4 PM this afternoon and 10 PM tonight. With 0-1
km shear of 30 knots and 0-1 km ML CAPE of 100 to 200 J/kg, there
will be the potential of isolated tornadoes to go along with the
threat for damaging winds and large hail. This is assuming that we
are able to break the cap which exists between 1.5 and 2.5 km.
The CAMs are struggling with this. One model run will break this
cap and then in its next model run it will not.

For Saturday, the models are in fairly good agreement that the
surface front will be far enough south during the day that we should
remain dry.  High temperatures will range from the mid 70s to lower
80s.

.LONG TERM...(Saturday night through Friday)
Issued at 248 PM CDT Fri May 24 2019

A quasi-stationary front will stretch from an area of low pressure
centered on the TX/OK Panhandles to another surface low departing
into Quebec Saturday night. Locally, this boundary will sag just
south of the WI/IL border Saturday night with dewpoints pooling in
the 60s to the south. Considerably drier air will settle in north of
the front as surface high pressure builds over the Upper Mississippi
Valley. A shortwave is progged to ride along this boundary Saturday
night, passing by just south of our forecast area Sunday morning.
While the bulk of convective activity triggered by this feature is
expected to remain to our south, it may brush a portion of northeast
IA and southwest WI with some showers and perhaps a few rumbles of
thunder. Weak ridging aloft then slides overhead Sunday evening.

The next system arrives late Sunday night into Memorial Day as a
potent shortwave rides the ridge top with a developing surface low
reflection crossing into central WI. This will occur in conjunction
with an increase in deep layer moisture as PWATs climb to around 1.5
inches. Looks like only limited elevated instability initially, but
enough to support some embedded thunder within a large complex of
showers through Monday morning. Rainfall of a half inch to an inch
will be possible, heaviest across the northwestern portion of our
forecast area. The question then becomes whether the atmosphere can
recover for some convective activity in the afternoon-evening.
Models seem somewhat optimistic this far out that at least our
southwestern counties may clear out partially. However, they're also
calling for dewpoints to reach the low 70s there Monday evening,
which is likely overdone and is thus inflating potential
instability. At this point looks like decent deep layer shear of 35-
50 knots to promote some storm organization, and SPC has our
northeast IA and southwest WI counties highlighted in their Day 4
outlook. Of course the severe threat is very conditional this far
out, but worth keeping a close eye on with lots of outdoor holiday
festivities.

An amplifying trough/ridge pattern over the CONUS towards the middle
of the week will remain conducive for continued unsettled weather.
An open Gulf and strong moisture transport will interact with low
pressure organizing over the Plains late Tuesday into Wednesday to
bring another round of widespread rainfall, with potentially
significant amounts. A cold front will then push south through the
area Wednesday night, with quieter/cooler weather the second half of
the week as high pressure skirts by to our west.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 550 PM CDT Fri May 24 2019

Watching a cold front over western Minnesota and Iowa that will
move through both airports during the overnight hours. Some
showers and storms should get going ahead of this front in the
warm sector this evening, but the latest runs of the RAP and HRRR
suggest the warm sector and best chances for showers/storms to
remain southeast of both airports. Any remaining MVFR ceilings are
expected to move past the area very early this evening and will
start with a VFR ceiling that will scatter out slowly from west to
east tonight. Quiet conditions expected for Saturday with just
some high clouds and west/southwest winds under 10 knots.

&&

.HYDROLOGY...
Issued at 248 PM CDT Fri May 24 2019

With the models not showing much training across the area tonight
and the next round of heavy rain not expected until Sunday night
through Tuesday, opted to just keep the ESF going. With this said,
any storms that do develop tonight will have the potential of
producing hourly rainfall rates of 1 to 3 inches per hour, so we
will have to watch them closely.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Kurz
AVIATION...04
HYDROLOGY...Boyne
Hazardous weather outlook, May 24, 8:36 AM CDT, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service La Crosse WI
836 AM CDT Fri May 24 2019

IAZ011-029-030-WIZ053>055-061-251100-
Allamakee-Fayette-Clayton-Vernon-Crawford-Richland-Grant-
836 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for southwest Wisconsin and
parts of northeast Iowa.

.DAY ONE...Today and Tonight

Scattered thunderstorms with heavy rain are expected. A few
storms may produce large hail, damaging winds, and isolated
tornadoes between 4 PM and 10 PM.

Flooding continues along the Mississippi River.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms are possible Sunday night through
Wednesday. It is too early to determine if there would be a
severe risk.

Flooding will continue along portions of the Mississippi River
into next week.

.SPOTTER INFORMATION STATEMENT...

Any severe weather reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-251100-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-
Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-Juneau-Adams-
836 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and west central into central
Wisconsin.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible through this evening.
Lightning is the main hazard.

Flooding continues along portions of the Mississippi River.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms are possible Sunday night through
Wednesday. It is too early to determine if there would be a
severe risk.

Flooding will continue along portions of the Mississippi River
into next week.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Special weather statement, May 24, 7:17 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service La Crosse WI
717 PM CDT Fri May 24 2019

IAZ009>011-MNZ095-096-250115-
Winneshiek-Howard-Allamakee-Fillmore-Houston-
717 PM CDT Fri May 24 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
NORTHEAST IOWA AND SOUTHEAST MINNESOTA...

At 715 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Spring Grove to Cresco. Movement was
northeast at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
La Crescent, Cresco, Caledonia, Rushford, Spring Grove, Harmony,
Houston, Mabel, Lanesboro, Hokah, New Albin, Brownsville, Canton,
Ridgeway, Rushford Village, and Mound Prairie.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4350 9215 4385 9194 4384 9128 4377 9124
      4371 9127 4361 9127 4358 9123 4354 9125
      4352 9122 4348 9122 4322 9222
TIME...MOT...LOC 0015Z 226DEG 38KT 4349 9165 4340 9212

CA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:17 PM CDTSpecial Weather StatementARXHouston58 min
May 24, 8:15 PM CDTSpecial Weather StatementARXHouston60 min
May 24, 7:59 PM CDTSpecial Weather StatementARXWinneshiek46 min
May 24, 8:26 PM CDTSevere Thunderstorm WarningARXAllamakee, Winneshiek41 min
May 24, 8:30 PM CDTTornado WarningARXAllamakee45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.